MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INS SIZE4 11MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON CS INS SIZE4 11MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5531G411
Medical Device Problem Codes Unstable (1667); Naturally Worn (2988)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 07/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Not returned.
 
Event or Problem Description
It was reported that the patient's right knee was revised due to pain and instability.A 4x11 cs insert and symmetric poly patella were revised to a 4x14 cs insert and asymmetric patella.Surgeon noted unusual wear of the insert and is requesting a wear analysis.
 
Additional Manufacturer Narrative
An event regarding instability and unusual wear involving a triathlon insert was reported.The event was not confirmed.Method & results -product evaluation and results: visual inspection was performed as part of the material analysis report mar, dated 16-aug-2019.The returned devices were examined with the aid of a stereomicroscope at magnifications up to 50x.This inspection indicated that damage was observed on the articulating surface of the insert which is consistent with contact against the femoral component.Damage was observed on the distal surface of the insert which is consistent with the explantation process.Backside impressions on the distal surface of insert are consistent with contact against a tibial base plate.The damage present on the articulating surface is consistent with scratching, burnishing, and third body indentations; these are common damage modes of uhmwpe.Yellow discoloration, consistent with absorption of synovial fluid, was also observed on the insert.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.-medical records received and evaluation: a review of the provided medical records by a clinical consultant stated the following comment: "cannot confirm event, need additional information; primary and revision operative reports, clinical and past medical history, additional serial dated x-rays and examination of explanted components." -product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient's right knee was revised due to pain and instability and surgeon noted unusual wear of the insert and is requesting a wear analysis.The inspection on the returned device indicated that damage was observed on the articulating surface of the insert which is consistent with contact against the femoral component.Damage was observed on the distal surface of the insert which is consistent with the explantation process.Backside impressions on the distal surface of insert are consistent with contact against a tibial base plate.The damage present on the articulating surface is consistent with scratching, burnishing, and third body indentations; these are common damage modes of uhmwpe.Yellow discoloration, consistent with absorption of synovial fluid, was also observed on the insert.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Neither instability nor unusual wear was confirmed.The exact cause of the event could not be determined because insufficient information was provided.Further information such as primary and revision operative reports, clinical and past medical history and additional serial dated x-rays are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
X3 TRIATHLON CS INS SIZE4 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8837176
Report Number0002249697-2019-02711
Device Sequence Number2390328
Product Code MBH
UDI-Device Identifier07613327045789
UDI-Public07613327045789
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2015
Device Catalogue Number5531G411
Device Lot NumberMJH9VL
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/08/2019
Initial Date Received by Manufacturer 07/03/2019
Supplement Date Received by Manufacturer09/18/2019
Initial Report FDA Received Date07/29/2019
Supplement Report FDA Received Date10/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR